New Here -- DD with ADHD and Tics

iVillage Member
Registered: 11-11-2007
New Here -- DD with ADHD and Tics
9
Fri, 01-22-2010 - 5:30pm

Hi ladies -- new here, and hope someone can shed some light on my situation. DD is 9 years old, in the 3rd grade. she was diagnosed with ADHD at about 5 years old. she started on a very low dose of Adderall. During the summer after her 1st grade, we increased her dosage to 20 mg. shortly after school started (2nd grade), she started with a tic in her back. she would give like a shiver in her back constantly. her ped didn't think too much of it, and before too long, it disappeared. just before school started this year (3rd grade) she began with another tic -- this time, jerking of her torso, pushing her stomach in and out. just when we thought she was over this, she started with another one in the face -- jerking of the mouth / neck. we finally got her ped to refer us to a neurologist. she had tics throughout her appt. with the neuro and he gave her a rx of clonidine.

what I found on the internet is that some kids cannot handle increases of the stimulant (adderall) and the body forms tics as a release to the amount of stimulant. this is really upsetting to my hubby and I. because we allowed her prescript of adderall to be increased, she has formed tics, which also has to be medicated.

has this happened to anyone else?

thankx
Ginny (mommy to Sara and David, 9 years old)




Edited 1/22/2010 5:32 pm ET by ggofosu
iVillage Member
Registered: 10-31-2006
Fri, 01-29-2010 - 2:30pm

Wow!

Genette - new siggy coming soon Photobucket
iVillage Member
Registered: 06-10-2007
Fri, 01-29-2010 - 10:46am

Yes, you can stop cold turkey. The meds are out of the system after 12 hours, it doesn't build up.


I would also look for a different Psych if you aren't happy with the one you are using. Headaches should be her concern, and frankly, she works FOR you. I remind them of that from time to time.

A child may HAVE ADHD, but it is not what they ARE. Never tell a child they ARE ADHD.

iVillage Member
Registered: 02-22-2004
Fri, 01-29-2010 - 9:38am

You can't stop it cold-turkey tho, right? I did find his last script that is for 10 mg Adderall, so I gave that to him today instead of the 15 mg, so I'll see if that works today.


Of course, called my b*tchy psychiatrist (seriously, I cannot describe in words how condescending and mean this woman is but we didn't go there for her personality I guess), and they are closed on Fridays...we'll see if she decides to call us on her "day off". Yesterday, when we spoke to her w/

 

iVillage Member
Registered: 06-10-2007
Thu, 01-28-2010 - 11:13pm
I would stop the Adderall, it sounds like he is not doing well on it.

A child may HAVE ADHD, but it is not what they ARE. Never tell a child they ARE ADHD.

iVillage Member
Registered: 02-22-2004
Thu, 01-28-2010 - 10:42pm

Hi Ginny,


We are actually going thru this very thing too. I came on here to see if anyone else has experienced this as well.


My son (8 y/o) started w/ weird eye opening tics. Now, He has a torso jerk (no increase in Adderall since Christmas) which I just noticed the past two days. He has had an extreme headache for the past few days and is now losing a bit of urine several times per day. He is also not sleeping well. He is on Adderall XR 15 mg. Everything in my head is screaming this isn't right.


We called his psychiatrist today and she prescribed Clonodine (catapres) which helps w/ sleep and the tics. She said he would only need to take this short-term until he is able to fall asleep on his own again.


Like I said, I'm just not comfortable w/ this...I am going to make him an appt in the morning.


I am so glad you shared your story. Please, check back in and let me know what you have decided and how things are going :)


Lynn

 

iVillage Member
Registered: 05-05-2003
Wed, 01-27-2010 - 3:33pm

I have ADHD and Tourettes, my son has ADD, Tourettes and Aspergers.

iVillage Member
Registered: 08-10-2006
Wed, 01-27-2010 - 11:31am

Hi!


I agree with the PP about having a re-eval done. I also wanted to mention that Adderall gave my Nick facial tics. It happened when we increased the dosage from 5 to 10 mg. I wasn't comfortable with them so we stopped the med and they stopped. He also has Asperger's, so he will stim occasionally, but we knew it was the med when we stopped it and the facial tics stopped as well. He is now on Concerta and it has been a much better med for him. IMO, you shouldn't have to give a 2nd med (clonidine) if the cause of the tics turns out to be a side effect of the Adderall. A med switch may be all it is needed. Good luck!!

< < Photobucket

Christine, Mommy to Nick

< < Photobucket

Christine

iVillage Member
Registered: 04-21-2008
Tue, 01-26-2010 - 10:45am
Welcome to the board, Ginny. (HUGS)

Photobucket

iVillage Member
Registered: 06-10-2007
Fri, 01-22-2010 - 6:07pm

Hi, and welcome


Some kids do experience tics when they take meds. Some have it as a result of the meds, and they go away when the med is changed, and some have Tourettes Syndrome that is exacerbated by the meds. Has she been reevaluated

A child may HAVE ADHD, but it is not what they ARE. Never tell a child they ARE ADHD.